More Warnings Planned For Aspirin and Tylenol Packaging – Can Cause Liver Kidney Damage and Bleeding in Stomach

More Warnings Planned For Aspirin and Tylenol Packaging – Can Cause Liver Kidney Damage and Bleeding in Stomach

Stock Photo

The Food and Drug Administration (FDA) is recommending stronger warning labels on common over the counter pain relievers including aspirin, ibuprofen and acetaminophen. Most people view drugs like acetaminophen as being completely safe, but misuse of the drug has become the number-one cause of liver failure in the US.

These common painkillers are safe if used as directed. The problem is, not everyone uses the drugs as directed, and some of the drugs, including acetaminophen, aspirin, ibuprofen and other nonsteroidal anti-inflammatory drugs are incorporated in other medications including cold medicines. Every year there are roughly 7,600 deaths and 76,000 hospitalizations in the U.S. due to these pain relievers.

Dr. Dan Kijner of the Northridge Medical Center says that we need to realize that acetaminophen can also be found in other medicines. He told the local Southern California ABC News affiliate that “You may have a cold and not notice it is one of the ingredients in the cold medicine.”

The FDA is calling for the name of the drug to be more prominent on the container and the box packaging. The labels should also include important safety information about the potential side-effects including stomach bleeding and liver or kidney damage.

According to the 2005 Sloane Survey on U.S. Medication, acetaminophen is the most commonly used drug in the United States. Both acetaminophen and ibuprofen are the most commonly used drugs given to U.S. children. About 20 percent of children 4 years old and younger may take acetaminophen on any given week.

Dan Childs of ABC News says that a 2005 study in the journal Hepatology revealed the annual percentage of acute liver failure caused by acetaminophen rose from 28 percent in 1998 to 51 percent in 2003. Aspirin can cause stomach bleeding and kidney damage. Users should consult their doctor if they plan on using the drug while taking blood-thinning medicines. Both drugs are more dangerous when combined with alcohol.

See what others are saying and join the discussion at our Forum

By Marsha Quinn
Best Syndication Health Writer

Keywords and Common Misspellings: asprin asperin tilinol tylinol tylenol tilenol asetomenophen ibuprofen ibuprophen

Share/Save/Bookmark

      

Post to Facebook

Important: The material on Best Syndication is for informational purposes only and is not meant to be advice. Authors may have or will receive monetary compensation from the company's product/s mentioned. You should always seek professional advice before making any legal, financial or medical decisions and this website cannot substitute or replace any trained professional consultation.
Use of this site means that you agree to our TERMS OF SERVICE

Advertise On This Site
Copyright © 2006-2015 By Best Syndication All Rights Reserved